Wool wax poisoning; Wool alcohol poisoning; Glossylan poisoning; Golden dawn poisoning; Sparklelan poisoning
Lanolin is an oily substance taken from sheep's wool. Lanolin poisoning occurs when someone swallows a product that contains lanolin.
This article is for information only. DO NOT use it to treat or manage an actual poison exposure. If you or someone you are with has an exposure, call the local emergency number (such as 911), or the local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Lanolin can be harmful if it is swallowed.
Lanolin may be found in these products:
Other products may also contain lanolin.
Symptoms of lanolin poisoning include:
Symptoms of allergic reactions may include:
Seek medical help right away. Do not make the person throw up unless poison control or a health care provider tells you to.
Have this information ready:
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container to the hospital with you, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.
The person may receive:
How well someone does depends on how much lanolin was swallowed and how quickly treatment is received. The faster medical help is given, the better the chance for recovery.
Medical-grade lanolin is not very poisonous. Nonmedical grade lanolin sometimes causes a minor skin rash. Lanolin is similar to wax, so eating large amounts of it can cause a blockage in the intestines. Recovery is very likely.
Aronson JK. Lipsticks. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:590-591.
Draelos ZD. Cosmetics and cosmeceuticals. In: Bolognia JL, Schaffer JV, Cerroni L, eds. Dermatology. 4th ed. Philadelphia, PA: Elsevier; 2018:chap 153.BACK TO TOP
Review Date: 11/13/2021
Reviewed By: Jesse Borke, MD, CPE, FAAEM, FACEP, Attending Physician at Kaiser Permanente, Orange County, CA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.
Health Content Provider
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2022 A.D.A.M., a business unit of Ebix, Inc. Any duplication or distribution of the information contained herein is strictly prohibited.